New Hampshire, 2019

Damaging Wind in New Hampshire, August 8, 2019

August 8, 2019 · NWS GYX · 1 event in 1 county or zone

An upper level low pressure system and its associated cold temperatures aloft allowed for the development of moderate instability and aided in scattered thunderstorm development on the afternoon of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level low pressure system and its associated cold temperatures aloft allowed for the development of moderate instability and aided in scattered thunderstorm development on the afternoon of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 4:27 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 8, 4:27 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Gray ME
527 PM EDT Thu Aug 8 2019

.SYNOPSIS...
Scattered showers and thunderstorms will continue across the
area through tonight ahead of a cold front approaching from the
lower Great Lakes. The front will sweep through the area
overnight followed by drier air and seasonable temperatures
through the upcoming weekend. We'll also see isolated mountain
showers but otherwise dry weather is expected as an area of high
pressure builds by to our south through Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
525 PM Update...Have updated the forecast for mainly minor
changes in PoPs and wx this evening based on latest trends in
radar imagery and latest HRRR guidance. Line of storms continues
to move eastward in the vicinity of ALB NY with more isolated
cells out front it across southern VT. At this time we believe
our overall threat for severe weather is low. However, with the
approach of the short wave trough to the west forcing for ascent
and deep layer shear should improve soon. Therefore we cannot
rule out an isolated strong to severe storm or two through about
2 or 3z.

Previously...

GOES water vapor imagery showed the lead shortwave impulse had
exited all but northern and eastern sections of the forecast
area. Scattered convection continued across the area at moment
with coverage increasing the past few hours in response to
heating. The second impulse and associated cold front were over
the lower Great Lakes preceded by a a broken line of convection
stretching from Ontario province southward across upstate New
York into northern Pennsylvania. Through early evening we'll
continue to see scattered convection across the area. The squall
line presently upstream over upstate New York will race east
with CAMS suggesting it'll begin to fall apart with loss of
daytime heating as it reaches the Connecticut valley. Current
motion suggests that a weakening area of broken convection will
reach the Connecticut valley towards 00z. The primary threat
would be a few strong wind gusts across the Connecticut valley
before the activity quickly tapers to scattered showers and
isolated thunder as it moves further east. With the exception of
a few lingering showers across the mountains behind the surface
front...a partly cloudy night with patchy fog developing. Lows
will range from the upper 50s to mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday the westerly post frontal flow will quickly drop
dew points into the comfortable range. Cyclonic flow and a
series of passing impulses should produce clouds and scattered
showers/isolated thunder across the higher terrain both Friday
and Friday night. Highs should range from 70s in the mountains
to lower 80s elsewhere. Lows Friday night will be in the 50s
with a few upper 40s across the normally cooler mountain
valleys.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The extended forecast starts off with a closed 500 mb low over
Quebec Saturday morning.  This feature will migrate over northern
Maine Saturday afternoon and will steepen lapse rates leading to
convective showers Saturday afternoon. The best coverage of
showers will be in the mountains and eastern zones. Weak ridging
will move in on Sunday leading to a mainly dry day.

The new work week starts off with a cold front crossing the region
on Monday that will bring a returned chance of precipitation.
After this front upper level flow will become more zonal with a
fast moving low pressure system ejecting out of the Great
Lakes. There is consensus that this low will track across
southern New England bringing the best chance of rain to
southern areas. However, the timing of this feature varies on
the order of 24 hours. The CMC is the fastest bringing
precipitation in Tuesday morning followed by the ECMWF that brings
in precipitation Tuesday night. The GFS is the slowest bringing
this system across southern New England Wednesday morning and
also keeps most of the precipitation to our south. I have gone
with gone with a multi model consensus that yields chance PoPs
for Tuesday into Wednesday morning.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday night/...Sct MVFR in shra/tsra with
lcl IFR in stratus and fog. VFR Fri and Fri night with sct MVFR
in mtn -shra and isold -tsra. Lcl IFR btw 09 and 12z Sat in
valley stratus and fog.

Long Term...Restrictions are possible Saturday in convective
showers. IFR is expected Sunday as weak ridging moves in.

&&

.MARINE...
Short Term /through Friday night/...Marginal SCA conditions
for seas in southerly flow through late tonight. Winds will
shift offshore Fri and seas will diminish.

Long Term...Winds and seas will remain below SCA thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory for hazardous seas until 5 AM EDT Friday
     for ANZ150-152-154.

&&

NEAR TERM UPDATE...Ekster
SHORT TERM...Schwibs
LONG TERM...Schroeter
Hazardous weather outlook, Aug 8, 1:56 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
256 PM EDT Thu Aug 8 2019

MEZ007>009-012>014-018>028-NHZ001>015-091900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
256 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

More scattered showers and thunderstorms are possible this
afternoon. A few storms could contain gusty winds, mainly near the
Connecticut Valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-091900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
256 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Small Crafte Advisory is in effect until 5 AM EDT Friday for
hazardous seas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 11:56 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1256 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       1 SSW CAMDEN            44.20N  69.07W
08/08/2019  M3.14 INCH       KNOX               ME   TRAINED SPOTTER

            STORM TOTAL SINCE 6PM YESTERDAY.

&&

EVENT NUMBER GYX1903989

WATSON
Local storm report, Aug 8, 3:13 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      NORTH CONWAY            44.05N  71.13W
08/07/2019                   CARROLL            NH   FIRE DEPT/RESCUE

            8 TO 12 INCHES OF WATER FLOWING OVER ROUTE 302. STORM
            DRAINS DID NOT KEEP UP AND ULTIMATELY FLOODED A HOTEL

&&

EVENT NUMBER GYX1903990

MLE
Special weather statement, Aug 8, 4:39 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Gray ME
539 PM EDT Thu Aug 8 2019

NHZ011-082215-
Cheshire-
539 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESHIRE COUNTY...

At 538 PM EDT, a strong thunderstorm was located over Hinsdale, or 7
miles southeast of Brattleboro, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Swanzey, Winchester, Richmond, Hinsdale, Chesterfield and
Westmoreland.

LAT...LON 4290 7253 4292 7252 4295 7253 4297 7249
      4282 7226 4273 7236 4273 7246 4277 7249
      4277 7252 4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 2138Z 219DEG 14KT 4277 7249

DS
Special weather statement, Aug 8, 5:03 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Gray ME
603 PM EDT Thu Aug 8 2019

NHZ011-012-015-082230-
Western And Central Hillsborough-Cheshire-Eastern Hillsborough-
603 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES...

At 602 PM EDT, a strong thunderstorm was located over Troy, or near
Jaffrey, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jaffrey, Bedford, Milford, Pepperell, Amherst, Winchendon, Townsend,
Hollis, Swanzey, Peterborough, Ashburnham, New Boston, Ashby, Mont
Vernon, Greenfield, Lyndeborough, Dublin, Royalston, Richmond and
Harrisville.

This also includes...
  Mount Monadnock and North Pack Monadnock.

LAT...LON 4272 7228 4290 7229 4297 7160 4270 7158
TIME...MOT...LOC 2202Z 267DEG 27KT 4282 7219

JC
Special weather statement, Aug 8, 5:34 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Gray ME
634 PM EDT Thu Aug 8 2019

NHZ011-015-082300-
Western And Central Hillsborough-Cheshire-
634 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES...

At 634 PM EDT, a strong thunderstorm was located over Richmond, or 9
miles west of Jaffrey, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keene, Jaffrey, Swanzey, Peterborough, Greenfield, Lyndeborough,
Dublin, Francestown, Bennington, Royalston, Richmond, Harrisville,
Marlborough, Rindge, Hancock, New Ipswich, Sharon, Greenville, Wilton
and Fitzwilliam.

This also includes...
  Mount Monadnock and North Pack Monadnock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4272 7232 4289 7235 4303 7178 4271 7171
TIME...MOT...LOC 2234Z 260DEG 32KT 4278 7223

JC

The radar

The Boston radar (KBOX), 138 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheshire

When
August 8, 5:51 PM EST
Where
Cheshire County, Swanzey
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.870, -72.280

Multiple reports of trees downed on wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2019Every state in 2019This day in weather historyWarnings in New Hampshire, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853244.